Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 97, NWS Tucson, AZ

August 23, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2024, 12:33 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2024, 12:33 PM MST (19:33 UTC)
Expired
Aug 23, 2024, 3:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS55 KTWC 231933
FFWTWC
AZC003-232230-
/O.NEW.KTWC.FF.W.0097.240823T1933Z-240823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1233 PM MST Fri Aug 23 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Cochise County in southeastern Arizona...

* Until 330 PM MST.

* At 1233 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Benson, St. David and Kartchner Caverns State Park.

This includes the following highways...
	Route 90 between mile markers 293 and 302.
	Route 80 between mile markers 296 and 299.

This includes the following streams and drainages...
  Slavin Wash, Middle Canyon Wash, Dragoon Wash, Clifford Wash and 
  San Pedro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3181 11021 3176 11030 3178 11036 3189 11036
      3194 11033 3193 11027 3192 11025 3190 11022
      3187 11021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LJT
2 follow-up statements
723 
WGUS75 KTWC 232100
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
200 PM MST Fri Aug 23 2024

AZC003-232230-
/O.CON.KTWC.FF.W.0097.000000T0000Z-240823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
200 PM MST Fri Aug 23 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST THIS 
AFTERNOON FOR WEST CENTRAL COCHISE COUNTY...

At 200 PM MST, The storm and bulk of the rainfall has moved 
northeast out of the area.  Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches remain possible 
in the warned area through 3 pm. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Benson, St. David and Kartchner Caverns State Park.

This includes the following highways...
	Route 90 between mile markers 293 and 302.
	Route 80 between mile markers 296 and 299.

This includes the following streams and drainages...
  Slavin Wash, Middle Canyon Wash, Dragoon Wash, Clifford Wash and 
  San Pedro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3181 11021 3176 11030 3178 11036 3189 11036
      3194 11033 3193 11027 3192 11025 3190 11022
      3187 11021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LJT
021 
WGUS75 KTWC 232237
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
337 PM MST Fri Aug 23 2024

AZC003-232247-
/O.EXP.KTWC.FF.W.0097.000000T0000Z-240823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
337 PM MST Fri Aug 23 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL COCHISE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3181 11021 3176 11030 3178 11036 3189 11036
      3194 11033 3193 11027 3192 11025 3190 11022
      3187 11021

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:54 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 23, 9:54 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
954 AM MST Fri Aug 23 2024

.SYNOPSIS...Daily chances for thunderstorms continue. Heavy rain,
strong wind gusts, and small hail will be possible with any
thunderstorm. Thunderstorm chances shift eastward this weekend,
to near and east of Tucson. High temperatures near to slightly
above normal through the forecast period.

&&

.UPDATE...

Under south to southwest flow aloft, scattered convection is
expected to develop this afternoon mainly Tucson-Nogales eastward,
though a cell or two is possible into central Pima and Pinal
counties. Dry mid-level air has moved into southeastern Arizona,
as indicated by the 08Z NUCAPS pass, which should bring a threat
of strong to severe wind gusts today. Additionally, effective
bulk shear is forecast to be in the 25-35 knot range, especially
east of Tucson- Nogales. Combined with precipitable water to
around 1.25", heavy rainfall rates and small hail are expected,
with an isolated potential for severe hail of around one inch in
diameter. Convection this morning was observed from Douglas
through Rodeo, NM, which may delay or hamper convective chances
in southeastern Cochise county, but potential elsewhere still
looks on track as discussed.

&&

.PREV DISCUSSION... /issued 305 AM MST Fri Aug 23 2024/

.DISCUSSION...The sky across SE AZ this morning was mostly clear
with some thin high clouds passing through. Last nights upper air
plot had the area under S/SW flow aloft between mid-level high
over west TX and upper low off the PacNW. Water vapor imagery this
morning showed an upper level trof, mainly in the 400-300 mb
area, over western Sonora MX. This feature will be a player in our
forecast today. PW values across the area this morning ranged
from 1" to 1.25".

Today: As the above mentioned upper level trof over western
Sonora MX weakens today as it lifts north it will develop an area
of upper level divergence over the eastern half of the forecast
area this afternoon with Tucson on the western edge. Combined
with an increase in mid- level wind shear, scattered showers and
thunderstorms will develop with a few storms producing strong to
severe wind gusts, small hail. SPC has our area under marginal
threat for severe storms. On the wet side, flash flooding threat
is limited a bit due to storms moving to the N/NE around 15 mph.
Tucson likely will need outflow interactions to get storms going
across the metro area. Although not in the forecast can't rule
out some blowing dust being generated from outflows.

Saturday: A little bit of drying from the west under SW flow aloft
with the PacNW upper low moving inland and the upper high centered
over Oklahoma. Also the area may be worked over after what occurs
today. Still looking at scattered afternoon/evening storms.

Sunday through Thursday: Daily chances of afternoon and evening
storms, mainly across the eastern half of the forecast area, for
the last full week of August.

High temperatures for the next 7 days will run at or a few degrees
above normal.

&&

.AVIATION...Valid through 24/12Z.
Isolated to scattered SHRA/TSRA mainly east of a TUS-OLS line after
23/18Z. Visibility reductions, wind gusts up to 45 kts, heavy rain,
and mountain obscurations possible with any thunderstorm. Outside of
thunderstorm wind gusts, winds generally 15 kts or less with a
southwest to northwesterly direction. Scattered thunderstorms again
Saturday afternoon primarily east of KTUS-KOLS. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms are likely this afternoon
and evening, mainly near and east of Tucson to Nogales as drier air
nudges in from the west. High temperatures will be near to slightly
above normal through the forecast period. This drier air will act in
lowering minimum relative humidities to around 18-28 percent Friday
through the weekend. Outside of any thunderstorm outflow winds, 20-
foot winds will generally be 15 mph or less, with afternoon/early
evening gusts to 20-25 mph and light winds overnight.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:13 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 22, 5:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 11:46 AM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Aug 23, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 23, 2:06 PM MSTSevere Thunderstorm WarningTWCGraham39 min
Aug 23, 2:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Aug 23, 2:50 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 23, 3:14 PM MSTDust Storm AdvisoryTWCPima47 min
Aug 23, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Aug 23, 3:28 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz47 min
Aug 23, 3:33 PM MSTFlash Flood WarningTWCPima3 hr
Aug 23, 3:36 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 23, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 23, 3:42 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Aug 23, 3:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 23, 3:52 PM MSTDust Storm AdvisoryTWCPima, Pinal53 min
Aug 23, 3:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 4:04 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 23, 4:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 23, 4:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:47 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 23, 4:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 23, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal51 min
Aug 23, 4:56 PM MSTFlash Flood WarningTWCPinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.